Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 290, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 7, 2013, 1:22 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2013, 1:22 PM PDT (20:22 UTC)
- Expired
- Sep 7, 2013, 4:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 129 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 2:46 PM PDT | FLASH FLOOD | 2 Ne Yucca Valley, CA | TRAINED SPOTTERS IN YUCCA VALLEY REPORTED 8 TO 12 INCHES OF WATER FLOWING ACROSS PAXTON ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 84 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -490 J/kg
- Mixed-layer LCL
- 2438 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
286
WGUS55 KVEF 072022
FFWVEF
CAC071-072315-
/O.NEW.KVEF.FF.W.0290.130907T2022Z-130907T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
122 PM PDT SAT SEP 7 2013
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 415 PM PDT.
* AT 116 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM NEAR YUCCA VALLEY...OR 18
MILES NORTH OF CATHEDRAL CITY. THE STORM PRODUCING VERY HEAVY RAIN
WAS NEARLY STATIONARY. OTHER THUNDERSTORMS EXTENDING ALONG THE
MOUNTAINS TO JUST SOUTH OF TWENTYNINE PALMS WERE PRODUCING HEAVY
RAIN AND WILL LIKELY EXPAND OVER JOSHUA TREE AND TWENTYINE PALMS.
* LOCATIONS IMPACTED INCLUDE...
YUCCA VALLEY...JOSHUA TREE AND TWENTYNINE PALMS AND STATE ROUTE 62
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!
REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.
&&
LAT...LON 3412 11654 3413 11649 3421 11644 3421 11597
3403 11596 3403 11600 3408 11600 3412 11606
3412 11626 3408 11627 3408 11644 3403 11648
3403 11653
$$
JA2 follow-up statements
291
WGUS75 KVEF 072137
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
237 PM PDT SAT SEP 7 2013
CAC071-072315-
/O.CON.KVEF.FF.W.0290.000000T0000Z-130907T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
237 PM PDT SAT SEP 7 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...
AT 226 PM PDT...TRAINED SPOTTERS REPORTED FLASH FLOODING NEAR THE
INTERSECTION OF PALM AVENUE AND CASSIA DRIVE IN YUCCA VALLEY CA.
HEAVY RAINFALL HAS ENDED IN YUCCA VALLEY BUT RUNOFF FROM THESE
STORMS IS EXPECTED TO CONTINUE. HEAVY RAINFALL FROM THUNDERSTORMS
SOUTH OF TWENTYNINE PALMS WILL FLOW TOWARDS STATE ROUTE 62.
LOCATIONS IMPACTED INCLUDE...
TWENTYNINE PALMS...JOSHUA TREE AND YUCCA VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!
REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.
&&
LAT...LON 3412 11654 3413 11649 3421 11644 3421 11597
3403 11596 3403 11600 3408 11600 3412 11606
3412 11626 3408 11627 3408 11644 3403 11648
3403 11653
$$
CJS382
WGUS75 KVEF 072307
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
407 PM PDT SAT SEP 7 2013
CAC071-072316-
/O.EXP.KVEF.FF.W.0290.000000T0000Z-130907T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
407 PM PDT SAT SEP 7 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...
RAINFALL HAD ENDED OVER MOST OF THE WARNING AREA AND FLASH FLOODING
IS NO LONGER A THREAT.
LAT...LON 3412 11654 3413 11649 3421 11644 3421 11597
3403 11596 3403 11600 3408 11600 3412 11606
3412 11626 3408 11627 3408 11644 3403 11648
3403 11653
$$
JHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 10:10 AM PDT, 3 hours 12 minutes earlier.
Area forecast discussion, Sep 7, 10:10 AM PDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1010 AM PDT SAT SEP 7 2013 .SYNOPSIS...EXTENSIVE CLOUD COVER WILL LIMIT THUNDERSTORM DEVELOPMENT TODAY EVEN THOUGH A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE. REMNANT MOISTURE FROM TROPICAL STORM LORENA WILL LEAD TO MORE NUMEROUS SHOWERS AND THUNDERSTORMS AND A HIGHER PROBABILITY OF LOCALLY HEAVY RAINFALL SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. NEAR NORMAL TEMPERATURES ARE EXPECTED TODAY...WITH WELL BELOW NORMAL TEMPERATURES SUNDAY INTO EARLY NEXT WEEK. && .UPDATE...THE FORECAST WAS UPDATED TO TRIM BACK THUNDERSTORM COVERAGE AND EMPHASIZE LIGHT SHOWERS. ALSO...TEMPERATURES WERE LOWERED SEVERAL DEGREES FOR THIS AFTERNOON. AN EXTENSIVE CLOUD SHIELD EXTENDING FROM SOUTHERN ARIZONA UP THROUGH SOUTHERN NEVADA LOOKS LIKE IT WILL PERSIST MOST OF THE DAY AND SUPPRESS THUNDERSTORM DEVELOPMENT. THERE WILL BE SOME WEAK BROAD UPWARD FORCING FROM THE SOUTHERN BRANCH OF THE TROUGH DIGGING DOWN THROUGH NORTHERN AND CENTRAL CALIFORNIA BUT IT SHOULD NOT BE ENOUGH TO INITIATE CONVECTION UNDER THE CLOUD SHIELD. THERE ARE SOME DISTURBANCES ROTATING UP THROUGH THE SOUTHERLY FLOW BUT THESE WERE GENERALLY INITIATING LIGHT SHOWERS. THE 12Z LAS VEGAS SOUNDING WAS MORE STABLE THAN 24 HOURS AGO BUT STILL ENOUGH INSTABILITY TO SEE SOME ISOLATED THUNDERSTORMS AROUND WHERE CLOUD BREAKS ALLOW SOME SURFACE HEATING. HOWEVER...THE MENTION OF THUNDERSTORMS WAS REMOVED FROM THE LAS VEGAS VALLEY THROUGH THIS AFTERNOON. STORMS OVER THAT DEVELOP OVER THE ARIZONA RIM COUNTRY COULD PUSH OUR DIRECTION THIS EVENING SO WILL KEEP A SLIGHT CHANCE OR CHANCE OF THUNDERSTORMS IN PLACE THIS EVENING. && .AVIATION...FOR MCCARRAN...EXTENSIVE BROKEN LAYERS OF CLOUDS FROM 10-15KFT AGL WILL PERSIST THROUGH THE DAY AND LIMIT THUNDERSTORM DEVELOPMENT. ONLY ISOLATED SHOWERS ARE NOW EXPECTED IN THE LAS VEGAS VALLEY. THERE WILL STILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE SPRING MOUNTAINS THIS AFTERNOON...BUT NOT AS MUCH DEVELOPMENT AS THE PAST COUPLE DAYS. THE PREVAILING WIND DIRECTION SHOULD BE FROM THE SOUTHEAST TO SOUTH THROUGH EARLY AFTERNOON WITH SPEEDS GENERALLY LIGHT. THERE WILL BE INCREASED POTENTIAL FOR SHRA/TSRA AT ANYTIME OF THE DAY SUNDAY THROUGH WEDNESDAY AS A MORE SIGNIFICANT INFLUX OF MOISTURE ARRIVES IN SOUTHERN NEVADA. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING WITH CLOUD BASES GENERALLY . OUTSIDE OF STORMS...WINDS SHOULD GENERALLY REMAIN UNDER 10 KTS EXCEPT IN THE OWENS VALLEY AND ESMERALDA COUNTY WHERE SOUTH WINDS COULD GUST UP TO 25 KTS AT TIMES. THERE WILL BE AN INCREASED POTENTIAL FOR SHRA/TSRA AT ANYTIME OF THE DAY SUNDAY THROUGH WEDNESDAY AS A MORE SIGNIFICANT INFLUX OF MOISTURE ARRIVES IN THE AREA. && .PREV DISCUSSION... 235 AM PDT SAT SEP 7 2013 .SHORT TERM...LIGHT TO MODERATE SHOWERS WITH ISOLATED EMBEDDED THUNDERSTORMS CONTINUE THIS MORNING...PRIMARILY OVER THE FAR SOUTHEASTERN CWA. WHERE HEAVIER SHOWERS MOVED OVER RAIN GAUGES... AROUND A QUARTER OF AN INCH WAS REPORTED. RADAR TRENDS SUGGEST THESE SHOWERS COULD HOLD TOGETHER AND MOVE INTO PORTIONS OF SOUTHERN NEVADA IN THE NEXT FEW HOURS. TODAY THROUGH MONDAY...STRONG HIGH PRESSURE REMAINS ANCHORED OVER THE CENTER OF THE COUNTRY THROUGH TONIGHT WITH SOUTHERLY FLOW CONTINUING TO PUMP MOISTURE INTO THE REGION. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO BRING LOCALLY HEAVY RAIN TO PORTIONS OF THE AREA TODAY WITH THE POTENTIAL FOR FLASH FLOODING WHERE THE STRONGER THUNDERSTORM CELLS DEVELOP. MODEL 400MB STREAMLINE ANALYSIS SHOWS A CONTINUED SOUTHERLY FLOW INTO THE SOUTHWEST SUNDAY WHICH IS EXPECTED TO EVENTUALLY TAP AND THEN DIRECT REMNANT TROPICAL MOISTURE FROM LORENA INTO THE AREA. CHANCES ARE BECOMING INCREASINGLY GOOD THAT FLASH FLOOD WATCHES WILL BE NEEDED AT SOME POINT FOR PORTIONS OF THE REGION...PERHAPS AS EARLY AS SUNDAY. MODEL SOLUTIONS DIFFER WILDLY REGARDING FORECASTED QPF FOR SUNDAY AND MONDAY WITH THE ECMWF BY FAR THE WETTEST SOLUTION. THIS MODEL SUGGESTS A POSSIBLE MULTI-DAY EVENT. THE GFS AND NAM HOWEVER ARE MORE SPARSE WITH THEIR RESPECTIVE QPF FORECASTS LENDING TO MORE SCATTERED TYPE ACTIVITY AND LESS CONFIDENCE IN WHAT AREAS WOULD SEE MORE WIDESPREAD HEAVY RAIN. HOPEFULLY...THE MORNING MODEL RUNS SHOW MORE CONSISTENCY. OTHERWISE TEMPERATURES TODAY SHOULD APPROACH NORMAL LEVELS IF CLOUD COVER IS SUFFICIENTLY THIN. LOWERED TEMPERATURES SEVERAL DEGREES FOR SUNDAY TO BETTER REFLECT THE LATEST MODEL OUTPUT. .LONG TERM...TUESDAY THROUGH SATURDAY. MESSY LOW CONFIDENCE FORECAST SHAPING UP FOR THIS PERIOD. IN THE NORTHERN STREAM...LOW PRESSURE WHICH WAS SPINNING OVER THE PACIFIC NORTHWEST EARLY THIS MORNING WILL HAVE EJECTED EAST ALONG THE CANADIAN BORDER DURING THE SHORT TERM...BUT THE SOUTHERN END OF THE ASSOCIATED TROUGH PINCHES OFF AND LEAVES BEHIND A WEAK CLOSED LOW WHICH MEANDERS OVER THE SOUTHWEST. MEANWHILE...MOISTURE FROM THE REMNANTS OF TROPICAL STORM LORENA WILL BE PULLED UP INTO THE SOUTHWEST. THUS...MORE WET WEATHER IS IN STORE...BUT THERE ARE SIGNIFICANT QUESTIONS AS TO EXACT LOCATION AND TIMING. THERE IS QUITE A BIT OF MODEL SPREAD IN THE HANDLING OF THE CLOSED LOW...AND AS A RESULT THERE IS QUITE A SPREAD IN PRECIP PLACEMENT AND AMOUNTS AS WELL. SUCH A WIDE SPREAD LEADS TO LOW CONFIDENCE...SO REDUCED POPS A BIT FOR TUESDAY AND WEDNESDAY. THIS ALSO BLENDS BETTER WITH NEIGHBORING OFFICES. BY THE LATTER PART OF THE WEEK...THE LOW AND DEEPER MOISTURE ARE LIKELY TO LIFT SLOWLY NORTHEAST...WITH POPS DECREASING FROM SOUTHWEST TO NORTHEAST OVER TIME. AGAIN...THERE IS PLENTY OF MODEL SPREAD AND UNCERTAINTY WITH THE TRACK AND TIMING...SO CONFIDENCE IN THE DETAILS IS VERY LOW. TEMPERATURES WILL ALSO BE AFFECTED. ANY DAY WITH CLOUDS AND/OR RAIN MOST OF THE DAY WILL LIKELY BE COOLER THAN FORECAST...AND IF THE MOISTURE MOVES AWAY MORE QUICKLY THAN EXPECTED...FORECAST HIGHS COULD BE TOO LOW. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && UPDATE...ADAIR PREV DISCUSSION...SALMEN/MORGAN FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 7, 4:25 AM PDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 425 AM PDT SAT SEP 7 2013 AZZ001>003-036-CAZ519>527-NVZ014>022-080700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 425 AM PDT SAT SEP 7 2013 /425 AM MST SAT SEP 7 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY...ESPECIALLY IN THE AFTERNOON AND EVENING. ISOLATED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR THUNDERSTORMS WILL INCREASE BEGINNING SUNDAY...PRIMARILY SOUTHEAST OF INTERSTATE 15. FLASH FLOODING WILL BE THE MAIN THREAT. THUNDERSTORM CHANCES ARE EXPECTED TO PERSIST THROUGH WEDNESDAY BEFORE STARTING TO DECREASE ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.